Alert archive / Louisiana / Flash Flood Warnings in 2022
Flash Flood Warning 8, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 1, 2022, 1:42 PM CDT for Iberia Parish, Vermilion Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2022, 1:42 PM CDT (18:42 UTC)
- Expired
- May 1, 2022, 4:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iberia Parish, LA, Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 125 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2646 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.3
The text
As transmitted.
974
WGUS54 KLCH 011842
FFWLCH
LAC045-113-012145-
/O.NEW.KLCH.FF.W.0008.220501T1842Z-220501T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
142 PM CDT Sun May 1 2022
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Iberia Parish in south central Louisiana...
Northeastern Vermilion Parish in southwestern Louisiana...
* Until 445 PM CDT.
* At 142 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 2 to 4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Iberia, Abbeville, Avery Island, Erath, Delcambre, Jefferson
Island, Coteau, Acadiana Regional Airport, Henry and Lydia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 2979 9211 3009 9212 3003 9197 3007 9192
3007 9190 3006 9190 3006 9188 3004 9182
3004 9181 2997 9178 2984 9180 2985 9193
FLASH FLOOD...RADAR INDICATED
$$
Jones1 follow-up statement
955
WGUS74 KLCH 012140
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
440 PM CDT Sun May 1 2022
LAC045-113-012150-
/O.EXP.KLCH.FF.W.0008.000000T0000Z-220501T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iberia LA-Vermilion LA-
440 PM CDT Sun May 1 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM CDT THIS AFTERNOON FOR
NORTHWESTERN IBERIA AND NORTHEASTERN VERMILION PARISHES...
Flood waters are receding. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 2979 9211 3009 9212 3003 9197 3007 9192
3007 9190 3006 9190 3006 9188 3004 9182
3004 9181 2997 9178 2984 9180 2985 9193
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 1, 1:25 PM CDT, 17 minutes earlier.
Area forecast discussion, May 1, 1:25 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 125 PM CDT Sun May 1 2022 .AVIATION... Storms in and around LFT and ARA this afternoon look to remain more or less in place although there is a drift in the east/ southeast direction noted. Strong winds... numerous lightning strikes noted... low ceilings and vsby around the strongest activity. Elsewhere... we are starting to see a slow but steady development along the I-10 corridor and this area will expand thru the aftn hrs which will also cause issues with taf lctns. Finally AEX looks to be in the little drier air and therefore storm actvty will be limited. Conditions improve drg the eve hrs. Fog to redevelop tmrw mrng twrds sr. && .PREV DISCUSSION... /issued 1127 AM CDT Sun May 1 2022/ UPDATE... Strong thunderstorms are rumbling through south central Louisiana heading towards the coast and movg thru St Mary's parish. Starting to see fresh activity in se Tx and sw La. This will develop into the afternoon hours w/ scattered showers and thunderstorms. For storm development: KLCH morning sounding had precip wtr at 1.92 inches and CAPE above 2500 j/kg... this is xpcd to rise abv 3400 j/kg by this aftn. A weak frontal bndry to the N has moved into cntrl La and w/ daytime heating this will support aftn storms. An issue for storm dvlpmnt though is the upr lvl shrtwv that is exiting eastward away fm the rgn to be replaced by weak rdgg aloft hindering development. Never the less... scattered showers and thunderstorms look to be the weather issue this aftn. A few storms will produce some small hail... cloud to ground lightning and gusty winds. Fcst is on track at this time no updates are planned. PREV DISCUSSION... /issued 549 AM CDT Sun May 1 2022/ DISCUSSION... For the 05/01/2022 1200 UTC TAF package. AVIATION... MVFR and patchy IFR conditions are expected this morning, however ceilings and vis will gradually improve after sunrise. Scattered thunderstorms will occur today causing lower vis and ceilings. Gusty winds will also be possible in storms. Convection will decay around sunset. Light and generally south/se winds will occur through the period. 05 PREV DISCUSSION... /issued 322 AM CDT Sun May 1 2022/ SHORT TERM [Today through Tuesday]... This morning a cold front stretches from Central TX into East TX and across North LA to the Great Lakes. Ahead of the weakening and stalling boundary, scattered showers and storms are located along an outflow boundary. Today the front will move into the lakes region and Central Louisiana and stall. Showers and storms will continue slowly south with a weakening outflow boundary. Scattered thunderstorms will be possible into the I-10 corridor into the afternoon. High pressure will move across the mid-Mississippi Valley late this afternoon while low pressure develops in the plains. The south flow will begin to strengthen as a result and the front will lift north and wash out. Left over convection will lift back north and dissipate. Dry and warm weather is anticipated Monday, however modest rain chances return to areas north of I-10 Tuesday as a short wave passes to the north. 05 LONG TERM [Wednesday through Saturday]... To start the period, looking at a continuation of southerly flow with very warm and humid conditions. Some upper level ridging will be noted on Wednesday and this should help preclude any convective development. There is some better agreement in the guidance as to the forecast for Thursday into Friday. A northern stream short wave will move east from the Rockies and deepen. This is expected to force a surface "cold" front down across the forecast area Thursday night into Friday morning. Plenty of Gulf moisture will be over the forecast area as the front moves through with precipitable water values at or above the 90th percentile SPC climo level of 1.64 inches. Would expect lift provided by surface convergence ahead of the front to initiate shower and thunderstorm activity. 0-6km shear values and mid level lapse rates are favorable that some strong storms may form, however a lot will depend on the timing as the bulk of the thunderstorm activity may be during the overnight period when low level instability is minimized. Differences then occur in the guidance late Friday into the weekend. Mainly how far the front will push and make it through the coastal waters and how much dry air will move in behind it. With the west-northwest flow developing aloft, enough dry air should work in at-least in the mid levels to provide a cap and preclude any significant shower activity from forming. The main question will be the overnight lows for Friday night/Saturday morning and Saturday night/Sunday morning. Ensembles showing some 10F degree plus difference in overnight lows between the 75th and 25th percentile forecasts, which is the difference between the mid 70s and muggy or cooler low to mid 60s. At this point will stay close to the NBM deterministic mean which are values close to the seasonal norms for the start of May in the mid to upper 60s. Rua 07 MARINE... Modest onshore winds will continue into next week. Slight chance for a shower or thunderstorm on Sunday as an upper level disturbance approaches but most of the activity will remain to the north. 07 LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && .PRELIMINARY POINT TEMPS/POPS... AEX 69 86 70 88 / 10 10 10 30 LCH 70 84 70 86 / 0 0 0 10 LFT 70 86 72 87 / 10 10 0 10 BPT 72 85 72 86 / 0 0 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. &&
Hazardous weather outlook, May 1, 5:46 AM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 546 AM CDT Sun May 1 2022 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-021100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 546 AM CDT Sun May 1 2022 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. Scattered thunderstorms are anticipated today, but mainly away from the coast. Gusty winds and occasional lightning strikes will be the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Another round of disturbances to our north expected to bring a chance of showers and thunderstorms Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-021100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 546 AM CDT Sun May 1 2022 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. Elevated southeast winds and seas tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Onshore winds expected to strengthen by Monday and Tuesday, tapering off through midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 1, 10:07 AM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1007 AM CDT Sun May 1 2022
LAZ053-055-011530-
Lower St. Martin LA-Iberia LA-
1007 AM CDT Sun May 1 2022
...A strong thunderstorm will impact portions of northeastern Iberia
and southeastern St. Martin Parishes through 1030 AM CDT...
At 1006 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pierre Part, or near Belle River, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belle River and Pierre Part.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2976 9129 3003 9145 3006 9138 3006 9127
3003 9124 3004 9123 3003 9122 3000 9123
3000 9126 2999 9126 2995 9125 2993 9123
2992 9123 2991 9121 2986 9120 2985 9118
2983 9111
TIME...MOT...LOC 1506Z 334DEG 29KT 2995 9129
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
K. KuyperSpecial weather statement, May 1, 12:49 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Lake Charles LA 1249 PM CDT Sun May 1 2022 LAZ044-045-052-053-011815- Iberia LA-Lafayette LA-Vermilion LA-Upper St. Martin LA- 1249 PM CDT Sun May 1 2022 ...A strong thunderstorm will impact portions of northwestern Iberia, southeastern Lafayette and east central Vermilion Parishes through 115 PM CDT... At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near Jefferson Island, or 9 miles northeast of Abbeville, moving southeast at 5 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... New Iberia, Avery Island, Broussard, Erath, Delcambre, Cade, Coteau, Acadiana Regional Airport and Jefferson Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2997 9207 3012 9195 3004 9175 2985 9190 TIME...MOT...LOC 1749Z 303DEG 5KT 3004 9199 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Jones
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:13 AM CDT | Special Weather Statement | LCH | Rapides | 47 min |
| May 1, 7:15 AM CDT | Special Weather Statement | LCH | Evangeline | 45 min |
| May 1, 10:07 AM CDT | Special Weather Statement | LCH | Assumption | 23 min |
| May 1, 12:49 PM CDT | Special Weather Statement | LCH | Lafayette | 26 min |
| May 1, 2:08 PM CDT | Special Weather Statement | LCH | Vermilion | 37 min |
| May 1, 2:36 PM CDT | Special Weather Statement | LCH | Acadia | 24 min |
| May 1, 3:18 PM CDT | Special Weather Statement | LCH | Vermilion | 27 min |
| May 1, 3:40 PM CDT | Special Weather Statement | LCH | Jefferson Davis | 35 min |
| May 1, 4:04 PM CDT | Flash Flood Warning | LCH | Jefferson Davis | 3 hr |
| May 1, 5:30 PM CDT | Special Weather Statement | LCH | Avoyelles | 30 min |
| May 1, 5:35 PM CDT | Special Weather Statement | LCH | Vernon | 25 min |
| May 1, 5:52 PM CDT | Special Weather Statement | LCH | Vernon | 23 min |
| May 1, 6:09 PM CDT | Special Weather Statement | LCH | Vernon | 36 min |
| May 1, 6:34 PM CDT | Special Weather Statement | LCH | Rapides | 26 min |
| May 1, 6:41 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 34 min |
Nearby
Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.